Winter Storm, Frederick
- When
- January 19, 7:00 AM EST to 7:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
An area of low pressure moved across southern Virginia bringing a period of snow during the daylight hours of January 19. Upslope snow showers continued overnight across western Highland County.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure moved across southern Virginia bringing a period of snow during the daylight hours of January 19. Upslope snow showers continued overnight across western Highland County. Rain and sleet mixed in initially areawide at the onset of precipitation. Snowfall accumulations averaged 4 to 7 inches across the northern Shenandoah Valley and northern Blue Ridge with lesser amounts if 2 to 4 inches across parts of Northern Virginia and the southern Shenandoah Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 19, 4:01 AM EST, 2 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EST Sun Jan 19 2025
.SYNOPSIS...
Low pressure across the Southeast will gather strength as it
passes south of the area this afternoon ahead of slowly
advancing Arctic front. Arctic high pressure will follow for
much of the week as one or more waves of low pressure develop
to the south.
&&
.NEAR TERM /THROUGH TONIGHT/...
Model trends early this morning show Arctic front has slowed
down considerably since yesterday and is not fcst to clear the
northern half of the fcst area until after 18Z. Meanwhile,
models trends and microwave imagery through the snowfall rate
product show precip arriving sooner than previously expected.
Microwave passes since 0220Z showed that snow has been falling
in the mountains since that time and a more recent pass from
0800Z showed that snow, at least aloft, has made it to areas
just west of I-81. Further east, gridded NUCAPS data showed that
925 and 850 mb 0C isotherms are further north than model
guidance suggest and given current temps in the upper 30s and
slower trend on the passage of the Arctic front indicate that
areas along and south of Interstate 66 and US-50 will see more
rain or mixing with rain at the beginning of the precip event.
Still, a 3-hr period of intense precip rates is expected this
afternoon, mainly between 18-21Z, when Arctic air will be
advancing southward. The low pressure system will be out of the
picture by 00Z Monday with most of the snow gone, except in far
northeast Maryland and in the mountains where snow will continue
all night. New snow totals maps were changed slightly,
basically to cut down on snow accumulations some, particulary
along and south of Interstate 66 and US-50 and precip start time
was adjusted to bring precip sooner.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The main highlight of this period will be the very cold
temperatures combined with the brisk winds to create dangerously
cold wind chills.
Models are now indicating light snow developing ahead of main
central CONUS trof Tue afternoon and evening while precip
associated with Southeast U.S. coastal storm remains far south
of the area, potentially only affecting far southern MD in the
worst case scenarions. Have introduced some PoPs for Tue
afternoon and evening.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Cold air continues to envelope the region Wednesday with a broad
upper trough encompassing most of the CONUS and high pressure
building in at the surface. High temperatures are expected to top
out in the teens to mid-20s outside of the mountains, with single
digits in the mountains. Low temperatures will range from near to
just below zero in the mountains to near +10 in far southern
Maryland. While winds are expected to lighten as high pressure
builds in, it won't take much to bring apparent temperatures to near
or just below zero early Wednesday morning for much of the area.
Apparent temps along the Alleghenies could even approach/exceed the -
20 mark with continuing NW gustiness Wednesday morning. An Extreme
Cold Watch is in effect through Thursday morning for the Alleghenies
given the high confidence in dangerous wind chills this far out.
Further watches/advisories may be added to the east later as we grow
closer.
While the cold is the main story, there is also the potential for
snow into Wednesday morning, but there remains uncertainty regarding
the track of a progressive low just to our south. Recent guidance
has trended south and east of our area, resulting in lower snow
probs. As of now, the most likely areas to receive any snow would be
far southern Maryland. Another shot of quick snow is possible
Thursday into Friday as an embedded shortwave swings through, with
similar uncertainties and a larger spread. However, later in the
extended would appear more favorable with more available moisture.
Temperatures are expected to warm into the 30s (mountains 20s) by
Thursday and Friday.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Snow today at IAD and BWI, with rain at DCA for the beginning of
the precip event, then turning to snow. Mainly rain at CHO.
Precip ending by 00Z tonight, if not sooner. Brisk NW winds
tonight into Monday with gusts up to 25 kt. Winds calm down on
Tuesday. Chance of fluffy snow Tue afternoon and evening.
VFR conditions are expected Wednesday and Thursday as high pressure
builds into the region. W/NW winds on Wednesday become southerly on
Thursday. A low pressure system may pass to our near south late
Thursday into Friday, but there is still uncertainty regarding the
track. Temperature wise, expect highs in the upper teens/low 20s
Wednesday warming into the upper 20s and low 30s on Thursday. Lows
will be in the teens and single digits.
&&
.MARINE...
SCAs will be extended through Monday and Freezing Spray Advisory will
be strongly considered for tonight. Will be reevaluating
headlines shortly.
SCA conditions could continue through Wednesday. Winds are then
expected to diminish overnight and become light and southerly on
Thursday. Freezing spray remains a concern through Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for DCZ001.
MD...Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for MDZ008-011-013-014-504-506-508.
Small Craft Advisory from 1 PM this afternoon to 6 AM EST
Monday for MDZ008.
Winter Storm Warning until 9 AM EST Monday for MDZ001.
Extreme Cold Watch from late tonight through Thursday morning
for MDZ001-501.
Winter Storm Warning from 7 AM this morning to 7 PM EST this
evening for MDZ003>006-501>503-505-507.
VA...Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for VAZ025-026-029-038>040-051-053-054-501-
502-504-506-508-526-527.
Extreme Cold Watch from late tonight through Thursday morning
for VAZ503.
Winter Storm Warning from 7 AM this morning to 7 PM EST this
evening for VAZ027-028-030-031-503-505-507.
WV...Winter Storm Warning until 9 AM EST Monday for WVZ501-505.
Extreme Cold Watch from late tonight through Thursday morning
for WVZ501-503-505.
Winter Storm Warning from 7 AM this morning to 7 PM EST this
evening for WVZ050>053-055-502>504-506.
MARINE...Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for ANZ530.
Small Craft Advisory from 1 PM this afternoon to 6 AM EST
Monday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CAS
AVIATION...LFR/CAS
MARINE...LFR/CASHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EST Sun Jan 19 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-201000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 501 AM EST Sun Jan 19 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for the Washington and Baltimore Metropolitan areas as well as northeastern Maryland through early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerously cold wind chills are likely at times tonight through Thursday morning. Now is the time to take precautionary measures to ensure you, pets, pipes, livestock, and property are ready for the cold. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-201000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 501 AM EST Sun Jan 19 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect for northern and central Maryland, including the far northern and western suburbs of Baltimore and Washington through early this evening. A Winter Storm Warning is also in effect for eastern West Virginia, northern Virginia, and western Maryland. A Winter Weather Advisory is in effect for portions of northern and central Virginia through early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerously cold wind chills are likely at times Sunday night through Thursday morning. Now is the time to take precautionary measures to ensure you, pets, pipes, livestock, and property are ready for the cold. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-201000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EST Sun Jan 19 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect for Garrett, western Grant, western Pendleton, and western Highland Counties. A Winter Weather Advisory is in effect for eastern Highland County. An Extreme Cold Warning is in effect for areas along and west of the Allegheny Front beginning at 4 AM EST Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Winter Storm Warning for Garrett, western Grant, western Pendleton, and western Highland Counties continues until 9 AM EST Monday. The Extreme Cold Warning continues for those along and west of the Allegheny front through Thursday morning. Elsewhere, dangerously cold wind chills are likely at times tonight through Wednesday morning. Now is the time to take precautionary measures to ensure you, pets, pipes, livestock, and property are ready for the cold. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
11 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223638, 1223639, 1223640, 1223641, 1223659, 1223660, 1223661, 1223662, 1223663, 1223664, 1223665, 1223666, 1223667, 1223669, 1223680.